Codeine Warning Advisory for Canada's Nursing Mothers

Health Canada has issued an advisory to Canadians, especially nursing mothers, about the "very rare but serious health risk to breastfed babies" if the mother ingests codeine. Once ingested, codeine is converted by the body into morphine. "Some people convert codeine into morphine more rapidly and completely than others. The babies of nursing mothers who rapidly metabolize codeine may be at increased risk for morphine overdose due to higher-than-expected morphine levels in breast milk," the agency said.

Health Canada said there is only a 1 in 100 chance of being an "ultra-rapid metabolizer" among those of Chinese, Japanese, and Hispanic descent; 3 in 100 for African-Americans, up to 10 per 100 for whites. North African, Ethiopian, and Arab populations have the highest estimated prevalence at 16 to 28 per 100 people. No test is available for general use in Canada to identify ultra-rapid metabolizers of codeine. The agency is working with drug manufacturers to revise the labels on codeine-containing prescription products about this risk.

Codeine is a painkiller in some prescription and non-prescription products, including products to manage postpartum pain. Adverse even reports are rare, but "awareness of this new information is important because in severe cases, infant death can occur," according to the advisory, which recommends several steps for nursing mothers to take:

  • Consult a physician before taking any codeine-containing products.
  • Read the ingredient list of all over-the-counter medications, especially cough or pain medications, to see if they contain codeine.
  • If treatment with codeine is necessary, use the lowest effective dose for the shortest period of time.
  • People who metabolize codeine very rapidly may experience overdose symptoms themselves such as extreme sleepiness, confusion, or shallow breathing. While the amount of overdose is generally not considered life-threatening in adults, if you are nursing a child and experience these symptoms, it is important to monitor your child carefully and talk to your doctor.
  • Contact a doctor if your breastfed baby is sleepier than usual or has trouble breastfeeding. Seek immediate medical attention if your breastfed baby has difficulty breathing or is limp after you take a health product with codeine.
comments powered by Disqus

OH&S Digital Edition

  • OHS Magazine Digital Edition - June 2019

    June 2019

    Featuring:

    • ASSP SAFETY 2019 PREVIEW
      New Orleans Networking
    • NATION SAFETY MONTH
      Heed These Summer Safety Tips
    • TRAINING
      Education, Skill Development, and Behavior Change
    • SAFETY MANAGEMENT
      What Good Looks Like
    View This Issue